Minnesota, 2021

Wildfire in Minnesota, August 14 to 31, 2021

August 14 to 31, 2021 · NWS DLH · 1 event in 1 county or zone

A wildfire was first detected around 3pm on August 5, 2021, near Greenwood Lake in Lake County. Officials believe the fire was started by a lightning strike in the past that caused a peat bog to smolder.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A wildfire was first detected around 3pm on August 5, 2021, near Greenwood Lake in Lake County. Officials believe the fire was started by a lightning strike in the past that caused a peat bog to smolder. Dry conditions and gusty winds caused the fire to grow in size to around 5,000 acres by the 20th before extreme fire behavior in the following days brought the size to 26,000 acres with zero containment. Numerous structures were damaged or destroyed during this period. Heavy rainfall during the last week of the month kept the size of the fire in check and helped crews reach 37% containment by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 14, 5:34 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 5:34 PM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
634 PM CDT Sat Aug 14 2021

.DISCUSSION...(This evening through Friday)
Issued at 334 PM CDT Sat Aug 14 2021

Summary: Sunny, warm, and windy conditions continue through the
weekend and the start of the work week. A pattern change will arrive
in the latter half of next week with a couple opportunities for
rain.

A surface high pressure was sliding off to the east today giving way
to strong southerly flow returning to the Northland. Gusty
conditions due to the tightening pressure gradient recorded speeds
of around 20 mph this afternoon. We continue to hold on to our very
dry conditions with inverted V soundings mixing well today.
Overnight, rapid cooling will shut off the gusty winds. Temperatures
are expected to be slightly warmer with lows in the 50s. As we head
into the early morning hours a low level jet ramps up through the
Brainerd Lakes region and could produce some light precipitation.
Given the immense amount of dry air still over the region measurable
precipitation does not seem likely. At best a few sprinkles seem to
be the most likely scenario.

Sunday things heat up as the warm air advection continues to stream
into the region. Highs will be in the mid 80s with some of our
western counties approaching 90s. Additionally, the pressure
gradient over the region will be stronger than the previous day
leading to stronger gusts out of the southwest. Warm temperatures
and gusty winds over the area are expected to continue through the
beginning of the work week as the pattern does not change much.

A pattern change is on the horizon. In the latter half of the week
our chances for precipitation begin to increase once again. The
first chance looks to arrive as early as Tuesday afternoon and
evening. An upper level low that has been lingering over the Central
Plains is expected to make a northeast push towards the Great Lakes
and bring some Gulf moisture with it. However, most of the global
models remain inconsistent with this signal giving us poor
confidence in this first chance of rain. Friday currently looks to
have some more favorable dynamics. An upper level low will be
migrating across the Northern Plains from the Pacific northwest
bringing a fetch of moisture. Intensity and timing of the overall
wave moving through are still highly contested due to how far out
the forecast is at this moment. Once the feature makes it onshore on
Tuesday we will be able to sample the atmosphere with our
radiosondes and get a better idea of the make up of the storm
system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Aug 14 2021

VFR conditions are expected to prevail through the forecast
period. Main concern will be the breezy winds tomorrow and low
level wind shear tonight. The breezy southwesterly winds currently
seen across the area will subside after sunset, but a low level
jet is expected to pass over northeastern Minnesota overnight,
bringing a period of LLWS at DLH, HIB and INL. This low level jet
will diminish around sunrise but daytime heating will lead to
mixing and gusty southwest winds at the surface that will persist
through the afternoon. There may be a few showers in the BRD area
during the morning hours, but confidence is very low and have kept
a dry forecast with this update.

&&

.MARINE...
Issued at 334 PM CDT Sat Aug 14 2021

Southerly winds continue to stream across the Lake this afternoon
with speeds around 10 to 15 kts. Overnight the winds begin to veer
to the southwest and the pressure gradient begins to increase over
the Lake. Sunday will see increased winds with gusts upwards of 25
kts. Wave heights will also increase along the North Shore. Due to
the combination of the waves and winds speeds a Small Craft Advisory
has been issued from Two Harbors to Grand Portage. If winds trends in
the model continue to spread across the Lake then this advisory may
need to be expanded to the South Shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  87  62  84 /   0  10   0   0
INL  57  91  64  89 /   0   0   0   0
BRD  60  89  62  87 /  10  20   0   0
HYR  55  84  56  82 /   0   0   0   0
ASX  60  89  61  86 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from noon to 10 PM CDT Sunday for
     LSZ140>143.

&&

DISCUSSION...Britt
AVIATION...BJH
MARINE...Britt
Hazardous weather outlook, Aug 14, 2:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
325 PM CDT Sat Aug 14 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
325 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Near-critical fire weather conditions are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near-critical fire weather conditions are expected Sunday and
Monday.

Thunderstorm chances return to the forecast starting Wednesday
night and lasting through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-150-152030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
325 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Cook / Northern Lake

When
August 14, 11:00 PM CST to August 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Park/Forest Service
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

A wildfire was first detected around 3pm on August 5, 2021, near Greenwood Lake, which is about 15 miles southwest of Isabella. Officials believe the fire was started by a lightning strike in the past that caused a peat bog to smolder. Strong southerly winds and dry conditions on the 5th caused the fire to quickly grow upscale and was affecting around 1,000 acres by the end of the 5th. The fire doubled in size by the 7th to around 2,000 acres and evacuations were in place near the fire. Numerous aircraft were brought in to fight the fire along with ground crews. The fire grew to around 3,000 acres by the 19th and then to nearly 5,000 acres by the 20th. By the 21st, it had grown to over 9,000 acres in size and led to additional evacuations. The US Forest Service also took the rare step of closing the entirety of the Boundary Waters Canoe Area Wilderness on the 21st for at least a week due to numerous fires in or near the area and the forecast for continued dry and windy conditions. Favorable weather conditions reduced the fire size to 8800 acres on the 22nd before growing to 10,500 acres on the 23rd. The first reports of structures being impacted by the fire were received on the 23rd as well with 14 homes/cabins and 57 outbuildings destroyed. Extreme fire behavior was observed on the 24th with the development of a pyrocumulus cloud and fire-created lightning. The fire increased in size to 19,500 acres on the 24th and increased further to 26,000 acres by the 26th. Cooler temperatures, lighter winds and rainfall arrived on the 27th and 28th allowing crews to reach 14% containment by the morning of the 28th. 1 to 2 of rainfall fell in the area of the fire the night of the 28th into the 29th. Favorable weather conditions the last two days of the month brought containment up to 37% on the 31st.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968339.